Indiana, 2020

Flood and Hail in Indiana, April 7, 2020

April 7, 2020 · NWS LOT · 5 events in 2 counties and zones

Scattered severe thunderstorms produced large hail across many areas of northwest Indiana during the evening of April 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms produced large hail across many areas of northwest Indiana during the evening of April 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 7, 5:48 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 7, 5:48 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
648 PM CDT Tue Apr 7 2020

.MESOSCALE DISCUSSION...
436 PM CDT

Severe convection has initiated along the cold front just north of
Milwaukee late this afternoon in an unstable and weakly capped
environment. Modified AMDAR soundings from MDW and a 19Z Valparaiso
University sounding suggest surface-based inhibition across
northeast Illinois and northwest Indiana has diminished over the
past few hours, with only a weak cap remaining. However, mixed-layer
parameters indicate a modest cap remains in place, which is
supported by dew points holding steady or even slightly falling in
some locations as well as a slight decrease in cumulus coverage in
the last two hours. However, the cumulus field is exhibiting more
pronounced horizontal convective rolls as of 4pm, implying stripes
of better surface convergence and potentially locally increased
moisture pooling. With all that said, chances are increasing that at
least an isolated cell or two may develop across far northeast
Illinois within or around the 6-7pm hour. Given effective deep layer
shear around 50 knots and MLCAPE around 2000 J/kg, organized severe
convection is likely if initiation occurs. For this reason, a Severe
Thunderstorm Watch has been issued for McHenry and Lake(IL)
counties. A southward expansion into Cook and DuPage counties is
possible if convection is able to initiate. Overall potential of
supercell convective mode supports a severe hail and wind risk with
any storm. LCL heights in excess of 1km and marginal 0-1km SRH
suggest a fairly low tornado risk across northeast Illinois.

Kluber

&&

.SHORT TERM...
311 PM CDT

Through Wednesday night...

The primary forecast challenges continue to focus on the threat
and coverage of severe thunderstorms early this evening.

Temperatures across the area have warmed nicely into the mid to
upper 70s across the area. This as dew points have mixed out a
bit into the upper 50s. The main challenge that continues is to
anticipate the extent of thunderstorm coverage early this evening
over northern IL. A capping inversion, associated with an EML,
remains present, with a base around 6500 FT AGL per some of the
latest aircraft soundings our of ORD and MDW. This capping
inversion will be the main negative for much thunderstorm activity
over northern IL. With that being said, thunderstorms are likely
to develop to our northeast as the cap begins to erode over the
next few hours as forcing for ascent begins to increase in
association with a mid/upper-level speed max currently shifting
east- southeastward across southern MN. With a majority of this
forcing for ascent likely to miss, or just glance my eastern areas
into early this evening, there remains questions as to how far
west the convection will be able to develop over northern IL.

If storms are able to develop over northern IL early this
evening, nothing has changed with the potential for them to be
severe. Steep mid-level lapse rates above the capping inversion,
as well as strong deep layer shear will be more than sufficient
for supporting large hail and damaging winds. The best potential
for the storms continues to be over my eastern CWA and points
east, namely northern IN and Lower Michigan. The best timing also
continues to be in the 6 to 10 pm timeframe.

Looking a quieter weather overnight, though we could see some more
fog develop overnight as the winds become light. Any fog should
burn off by mid-morning on Wednesday.

Wednesday will be our last mild day before conditions turn much
cooler in the wake a cold frontal passage late in the day. This
front also looks to produce our next good chance for some showers
and thunderstorms Wednesday afternoon. As the previous discussion
mentioned, some very gusty winds could accompany these showers and
storms before they end in the evening. Thereafter, expect breezy
and cooler conditions Wednesday night.

KJB

&&

.LONG TERM...

Thursday through Tuesday...

235 PM...Primary forecast concern is strong winds on Thursday.

Strong low pressure will move across the upper Great Lakes region
Thursday and be absorbed by even stronger low pressure developing
over New England Thursday night. Much cooler air spreading across
the region with a tight pressure gradient will allow for strong/
gusty northwest winds across the region on Thursday. Still some
uncertainty regarding how strong winds will become but gusts into
the 40-45mph range look possible and if these continue to look
likely...a wind advisory may be needed on Thursday. Winds should
slowly diminish Thursday evening but remain gusty Thursday night.

An unsettled pattern is taking shape for this weekend as low
pressure is expected to lift northeast through the Ohio Valley
Sunday/Sunday night. A little early for specifics but could be
some showers before this time period and then a rather wet period
Sunday...if trends continue. Models trend colder again early next
week with a breezy/windy conditions possible. cms

&&

.AVIATION...
For the 00Z TAFs...

Primary aviation forecast concerns:

* Potential for scattered strong/severe thunderstorms this
  evening. Approximate timing 00-02Z for RFD, 01-03Z for
  ORD/MDW/GYY. Very large hail with cell approaching metro
  Rockford at this time.

* Possible IFR stratus/fog off the lake after midnight, as winds
  turn light north/northeast behind front.

* Showers and some thunderstorm potential Wednesday afternoon.

* Gusty northwest winds Wednesday evening behind another cold
  front.

Latest surface analysis indicates surface low pressure near
Milwaukee, with a cold front trailing west-southwest into central
Iowa. A broken line of scattered strong/severe thunderstorms was
just ahead of the front, along a MKE-RFD-CID line. Individual
storm motion was to the east at around 40 mph, while the line will
move more slowly southeast with the front this evening. Currently
the strongest storm is near KRFD, likely producing very large hail
to the north/northwest of the airfield. While some weakening is
possible into the evening as daytime heating abates, will likely
see storms fester along/ahead of the front until the front passes.
As indicated above, approximate timing of the highest threat
is 00-01Z for KRFD and 01-03Z for the Chicago terminals.

Winds will shift northwest and then north-northeast behind the
front late this evening, and model guidance suggests they may turn
light northeast during the pre-dawn hours (or light/variable).
This may increase the potential for IFR low stratus/fog to spread
into ORD/MDW/GYY, though winds should be fairly light at that
time. Confidence is rather low, but for now have maintained a
mention of a scattered low deck and will have to monitor further.

Winds turn southerly Wednesday morning as another cold front
approaches. Shower and isolated thunderstorm potential should
increase by mid-late afternoon as the front approaches. Southwest
winds will likely become modestly gusty during the midday and
afternoon hours. Winds shift northwest and become strong and gusty
behind the cold front toward evening. Gusts may approach 30 kts by
mid-late evening.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 7 PM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 7, 2:56 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 PM CDT Tue Apr 7 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-082100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
356 PM CDT Tue Apr 7 2020 /456 PM EDT Tue Apr 7 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to golf ball size.
     Elevated damaging wind risk...up to 70 mph.
     Limited tornado risk.
  Elevated Fog Risk overnight.

DISCUSSION...

Scattered thunderstorms are developing late this afternoon to our north
in Wisconsin ahead of an approaching cold front. As this front
approaches northern IL early this evening expect at least a few isolated
thunderstorms to develop over northern IL.

Any storms that do develop, will have the capability of being severe,
with large hail and damaging wind gusts. The most likely time period
for these storms and severe weather looks to be between roughly 6 pm
and 10 pm this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Fog Risk.
Thursday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.

DISCUSSION:

A narrow line of thunderstorms could develop along another cold
front that will move across the area late Wednesday afternoon and
early Wednesday evening. There is a limited threat of strong to
possibly locally damaging winds with any storms that form.

Very strong winds are expected Thursday likely gusting over 40
mph at times. These strong winds could result in a somewhat
elevated fire weather danger, particularly anywhere that doesn't
see much rain today or Wednesday. The strong winds will also
likely result some risk of lakeshore flooding along the Porter
County shoreline.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this afternoon into this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward east around 45 mph.

LMZ740>745-082100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Elevated hail risk...up to up to one point seven five inches in diameter.
     Elevated thunderstorm wind gust risk...up to 60 knots.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
  Elevated Fog Risk.
Thursday...
  Gale force winds and or very hazardous waves are likely.
Friday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Apr 7, 6:48 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
748 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             2 NNE NEW MILFORD       42.20N 89.05W
04/07/2020  M1.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

&&
Local storm report, Apr 7, 7:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
809 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 S GENOA               42.07N 88.68W
04/07/2020  U1.00 INCH       DE KALB            IL   PUBLIC

            MULTIPLE PUBLIC REPORTS OF 1 IN DIAMETER
            HAIL JUST SOUTH OF GENOA.

&&

WSL
Local storm report, Apr 7, 7:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
814 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             2 SSE GENOA             42.07N 88.68W
04/07/2020  M1.00 INCH       DE KALB            IL   TRAINED SPOTTER

&&

IZZI
Local storm report, Apr 7, 7:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
824 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             GLENCOE                 42.13N 87.76W
04/07/2020  E0.88 INCH       COOK               IL   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES HAIL OF 0.88-1.00
            IN DIAMETER. TIME ESTIMATED BY RADAR.

&&

WSL
Special weather statement, Apr 7, 7:27 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
827 PM CDT Tue Apr 7 2020

ILZ011-080145-
De Kalb IL-
827 PM CDT Tue Apr 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB COUNTY UNTIL
845 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingston, or near Genoa, moving east at 50 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern De
Kalb County.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Illinois.

LAT...LON 4204 8886 4209 8881 4210 8864 4198 8864
TIME...MOT...LOC 0127Z 289DEG 43KT 4205 8877

IZZI
Local storm report, Apr 7, 7:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
828 PM CDT TUE APR 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 S DOWNERS GROVE       41.78N 88.01W
04/07/2020  E0.88 INCH       DUPAGE             IL   PUBLIC

            PHOTOS SHARED VIA SOCIAL MEDIA OF HAIL
            BETWEEN DIME AND QUARTER SIZE IN DOWNERS
            GROVE.

&&

WSL

The radar

The Chicago radar (KLOT), 69 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flood. Local standard time, as filed.

Hail, Lake

When
April 7, 7:30 PM CST to 7:31 PM CST
Where
Lake County, 0.86 mi SE of Cole Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -87.260

Hail, Lake

When
April 7, 7:35 PM CST to 7:36 PM CST
Where
Lake County, 1 mi SW of Highland
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -87.484

Hail, Porter

When
April 7, 8:03 PM CST to 8:07 PM CST
Where
Porter County, 0.33 mi NNE of Portage to 0.41 mi SW of Crisman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.584, -87.197

Several reports of hail 1 to 1.50 inches in diameter were received from the Portage area.

Flood, Porter

When
April 7, 8:30 PM CST to 11:30 PM CST
Where
Porter County, 1.47 mi WNW of Valparaiso to 0.72 mi W of Valparaiso
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.480, -87.075

Minor flooding of low lying areas was reported.

Hail, Porter

When
April 7, 8:35 PM CST to 8:37 PM CST
Where
Porter County, 1 mi W of Valparaiso to 2 mi NNE of Valparaiso
Measured
1.5 in hail
Reported by
Public
Coordinates
41.470, -87.069

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883824, 883823, 883825, 883826, 883822.